Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS Des Moines, IA

September 13, 2005Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 8:26 PM CDT for Wapello County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 8:26 PM CDT (01:26 UTC)
Expired
Sep 13, 2005, 9:00 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:38 PM CDTHAIL 0.88Chillicothe, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140126
SVRDMX
IAC179-140200-
/O.NEW.KDMX.SV.W.0285.050914T0126Z-050914T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAPELLO COUNTY IN SOUTHEAST IOWA.

* UNTIL 900 PM CDT.

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF ALBIA...OR 11 MILES WEST OF
  OTTUMWA...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHILLICOTHE BY 840 PM CDT.
  NEAR KIRKVILLE BY 845 PM CDT.
  NEAR OTTUMWA INDUSTRIAL AIRPORT BY 850 PM CDT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239

$$

MYERS
3 follow-up statements
000 
WWUS53 KDMX 140137
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT TUE SEP 13 2005

IAC179-140200-
/O.CON.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/
WAPELLO IA-
837 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WAPELLO
COUNTY UNTIL 900 PM CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES WEST OF OTTUMWA...AND MOVING NORTHEAST AT
30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KIRKVILLE BY 850 PM CDT.

THE LOCATIONS OF CHILLICOTHE AND OTTUMWA INDUSTRIAL AIRPORT ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239

$$
MYERS
000 
WWUS53 KDMX 140148
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT TUE SEP 13 2005

IAC179-140200-
/O.CON.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/
WAPELLO IA-
846 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WAPELLO
COUNTY UNTIL 900 PM CDT...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AS 
OBSERVED IN THE TOWN OF CHILLICOTHE AT 838 PM. THIS STORM WAS 
LOCATED 7 MILES NORTHWEST OF OTTUMWA...AND MOVING NORTHEAST AT 25 
MPH. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
NORTHWESTERN WAPELLO COUNTY...INCLUDING THE LOCATIONS OF KIRKVILLE 
AND OTTUMWA INDUSTRIAL AIRPORT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239

$$
MYERS
000 
WWUS53 KDMX 140159
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT TUE SEP 13 2005

IAC179-140208-
/O.EXP.KDMX.SV.W.0285.000000T0000Z-050914T0200Z/
WAPELLO IA-
858 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO COUNTY
HAS BEEN ALLOWED TO EXPIRE...

AT 858 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE AREA 
AND WEAKENING. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 4116 9264 4097 9264 4104 9240 4116 9239

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:14 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 13, 3:14 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT TUE SEP 13 2005

.DISCUSSION...
SFC COLD FRONT CURRENTLY MAKING SLOW PROGRESS ACROSS CENTRAL IOWA.
CONVECTION ONGOING IN THE VICINITY OF THE FRONT. LOW LEVEL DRY AIR
BEGINNING TO FILTER IN WEST OF INTERSTATE 35 WITH A BETTER PUSH
ALONG AND WEST OF THE MISSOURI RIVER. HIGH PRESSURE WILL MOVE IN
TONIGHT AND THROUGH THE DAY ON WEDNESDAY. EXPECT CONVECTION TO
QUICKLY COME TO AN END EARLY THIS EVENING THEN THERE WILL BE A
POTENTIAL FOR FOG TOWARDS MORNING. RIDGE OF HIGH PRESSURE WILL BE IN
CONTROL THROUGH FRIDAY. LEANED TOWARD THE COOL END OF GUIDANCE ON
WEDNESDAY GIVEN CONDITIONS UPSTREAM AND SUBSIDENCE IN PLACE. SLOW
WARMING FOR THE REMAINDER OF THE WEEK. OVERNIGHT LOWS WILL LIKELY
DIP INTO THE LOWER TO MID 40S OVER PORTIONS OF THE FORECAST AREA
TONIGHT THROUGH FRIDAY MORNING.

A MORE UNSETTLED PATTERN DEVELOPS FRIDAY NIGHT THROUGH TUESDAY AS
AN LONG WAVE TROUGH DEVELOPS OVER THE WESTERN CONUS. NUMEROUS
SHORTWAVES ARE EXPECTED TO MOVE ALONG THE SOUTHWEST FLOW AND INTO
THE CENTRAL PLAINS DURING THE PERIOD. TIMING OF THESE SHORTWAVES
CURRENTLY PROBLEMATIC BUT AT THIS TIME HAVE HIGHLIGHTED SATURDAY
NIGHT THROUGH MONDAY AS THE BEST CHANCES FOR POPS. HAVE DISCOUNTED
THE LATEST OPERATIONAL GFS ON TUESDAY AS IT DRAGS A SECOND SHORTWAVE
TROUGH THROUGH THE NORTHERN PLAINS. THE GFS ENSEMBLES/CANADIAN/ECMWF
SOLUTIONS FAVOR ZONAL FLOW AFTER MONDAY. TEMPERATURES NEAR SEASONAL
DURING THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DONAVON
Hazardous weather outlook, Sep 13, 3:45 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE SEP 13 2005

IAZ007-016-017-025>028-037>039-050-062-141100-
WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-
GRUNDY-BLACK HAWK-TAMA-POWESHIEK-
345 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT
THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL
BE BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF
THE WORK WEEK.

IAZ004>006-015-023-024-033>036-044>049-057>061-070>075-081>086-
092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SATURDAY NIGHT
THROUGH SUNDAY NIGHT. THE SEVERE POTENTIAL WITH THESE STORMS WILL
BE BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST THE END OF
THE WORK WEEK.

In the hours before

Local storm report, Sep 13, 2:56 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
09/13/2005  58 MPH           BREMER             IA   MESONET

&&

BROCK
Local storm report, Sep 13, 3:00 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     2 N SHELL ROCK          42.74N 92.58W
09/13/2005  70 MPH           BUTLER             IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Sep 13, 3:16 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PLAINFIELD              42.84N 92.54W
09/13/2005                   BREMER             IA   BROADCAST MEDIA

            BARN BLOWN OVER. REPORTED BY KWWL TV.

&&

BROCK
Special weather statement, Sep 13, 3:48 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT TUE SEP 13 2005

IAZ007-017-026>028-037>039-048>050-060>062-072>075-082>086-
093>097-132200-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-
DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-
WAPELLO-WARREN-WAYNE-WORTH-
348 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 781 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 28 COUNTIES

IN CENTRAL IOWA

GRUNDY... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
WORTH...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN SOUTH CENTRAL IOWA

APPANOOSE... CLARKE... DECATUR...
LUCAS... MADISON... MAHASKA...
MARION... MONROE... RINGGOLD...
UNION... WARREN... WAYNE...

IN SOUTHEAST IOWA

DAVIS... WAPELLO...

THIS INCLUDES THE CITIES OF...ALBIA...AMES...BLOOMFIELD...
CENTERVILLE...CHARITON...CORYDON...CRESTON...DES MOINES...
GRINNELL...GRUNDY CENTER...HAMPTON...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR...
NEWTON...NORTHWOOD...OSCEOLA...OSKALOOSA...OTTUMWA...
PARKERSBURG...TAMA...WATERLOO...WAVERLY AND WINTERSET.

NO SEVERE WEATHER WATCHES ARE CURRENTLY IN EFFECT IN THE DES MOINES
NATIONAL WEATHER SERVICE FORECAST AREA.

SMALL
Local storm report, Sep 13, 4:34 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HAIL             N DIAGONAL              40.81N 94.34W
09/13/2005  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

1138 AM     HAIL             3 NNW BEACONSFIELD      40.85N 94.07W
09/13/2005  0.88 INCH        RINGGOLD           IA   TRAINED SPOTTER

1250 PM     HAIL             5 S CUMBERLAND          41.20N 94.87W
09/13/2005  0.75 INCH        CASS               IA   TRAINED SPOTTER

0235 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
09/13/2005  70 MPH           BREMER             IA   TRAINED SPOTTER

0236 PM     TSTM WND GST     CLARKSVILLE             42.78N 92.67W
09/13/2005  77 MPH           BUTLER             IA   TRAINED SPOTTER

0238 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
09/13/2005  58 MPH           BREMER             IA   MESONET

0239 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
09/13/2005  68 MPH           BREMER             IA   PUBLIC

0243 PM     TSTM WND GST     2 N SHELL ROCK          42.74N 92.58W
09/13/2005  70 MPH           BUTLER             IA   TRAINED SPOTTER

0300 PM     TSTM WND DMG     PLAINFIELD              42.84N 92.54W
09/13/2005                   BREMER             IA   BROADCAST MEDIA

            BARN BLOWN OVER. REPORTED BY KWWL TV.

&&

STEINBUGL
Local storm report, Sep 13, 8:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             CENTERVILLE             40.73N 92.87W
09/13/2005  1.00 INCH        APPANOOSE          IA   BROADCAST MEDIA

            HAIL WAS COVERING HIGHWAY 5.

&&

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:44 PM CDTSevere Thunderstorm WarningDMXAppanoose16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.